Has anyone had onset of asthma, Nasal congestion with change of brand ?

I started mercury pharma ( due to an increase of 25mcg ) with my actavis 50 mcg 6 weeks ago and within a week of taking the mercury pharma I have developed back bad asthma attacks which have been controlled for over 5 years with no attacks AT ALL!

As you can imagine initially I was wondering what had triggered this and hadn't even thought of the new medication or connected them and fortunately was reading Kenneth Blanchard book .. functional approach to hypothyroidism . There is a very important paragraph in it titled "allergies to thyroid pills " and in it he mentions the fillers and dyes that some people struggle with .

With that I looked at the two patients leaflets and the difference was sodium citrate and interestingly acacia in the mercury pharma. He said that some people have intermittent asthma and nasal congestion ( also had developed that too ! ) and this can be caused due to allergic reactions ....LIGHTBULB moment ! I then looked up acacia and the side effects are respiratory problems.

Immediately went to GP pharmacy, explained that I believed there was a connection and then was reissued a new prescription to take to boots , where I requested the wockhart , which I had looked up on your informative website thyroid Uk as having no acacia. Was told " oh yes have had another lady complain of similar side effects with mercury but the wockhart does have acacia.. , they are in different boxes but made the same by same manufacturer! " ...yet another battle .. and spent 5 minutes fighting my corner , explaining I had researched it and it definitely does not ...I even then rang wockhart to confirm , which they did with a call back later .

The assistant ( not even the pharmacist! ) who was very contrary because I insisted that the website was correct , finally agreed to order it in for me . They even told me to buy a pill cutter and cut my actavis 50 in half ! Seems ridiculous that I had to tell them what was in it , and they would not look it up or phone the manufacturer.

I also then filled out the yellow card form online as feel it's so important to let them know of my side effects .. both the GP pharmacy and Boots Pharmacist did not offer to do so on my behalf which apparently they should do if side effects are bought to their attention. Have stopped it now for a week , and attacks have lessened slightly thank goodness , but unfortunately I think it will take a while to get back to zero as my lungs have been aggravated for 5 weeks ,and as any asthma sufferer will tell you , its a big step backwards in your health , but I am convinced that was the trigger .

All I can say is , a big thank you to this forum , and to thyroid uk as amongst fabulous information..it has taught me that you need to fight your corner and question your treatment if you are not happy .

Would be keen to know if anyone else has had similar symptoms?

7 Replies

oldestnewest
  • Not from thyroid tablets but I get very severe hay fever type symptoms when I take my Vit D and Vit B12 tablets. It took me ages to work out why. When I looked at the ingredients it was only Silicon Dioxide that are common to both of those but not to my other meds. When I look on the internet there is no allergy information except in relation to people who work with worktops etc where the silicon dust creates an inflammatory reaction in the lungs

    So definitely get where you are coming from.

  • Just amazing really , just don't know what we are taking ! I'm definitely keeping a close eye now on the "extras" in our meds!

  • Hi I had terrible trouble with mercury 25g, also told by the chemist they are all the same. Mercury 25g are a larger tablet than 50g???? Mercury - always feeling nausea, headaches and generally unwell. Only took them for one month and realised they were a different make. Changed chemist back on wockhart and felt the difference within a week. New chemist made a note on screen about my comments and now order them in for me because they do Mercury 25. Talk to your pharmacist a good chemist will always help.

  • Thanks Lezley , I will make sure they know in future to order the wockhart

  • I think I have a similar problem with Synthroid - I wonder if we should all be registering these side effects more with health care authorities?

  • Most definitely kiwidel, it's going to be one of the main ways that we can distinguish any possible reactions.... must be honest have never done it before but felt the need to this time as it's had a big impact on my health

  • They changed brand and I felt awful and getting all low symptoms again. So I phoned my pharmacy and they have put it in their notes to only use mercury pharma as this brand agrees with me x

You may also like...